Arizona, 2023Damaging Wind in Arizona, July 24, 2023
July 24, 2023 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms developed and moved west across Pima County during the afternoon and evening. Thunderstorm winds caused extensive damage in Ajo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed and moved west across Pima County during the afternoon and evening. Thunderstorm winds caused extensive damage in Ajo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 24, 2:00 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Mon Jul 24 2023
.SYNOPSIS...Temperatures will increase again Tuesday and Wednesday
before easing thereafter with an excessive heat warning in effect
through Wednesday. Showers and storms will be limited the next few
days then an increase in moisture this weekend should result in
cooler afternoon temperatures and more numerous and wetter showers
and thunderstorms.
&&
.DISCUSSION...Convection is firing up as expected, well if you ignore
what is going on in Pinal county at the moment. Main focus is the
area south and southwest of Tucson which has the best potential for
frisky storms and will need to keep an eye out possible damaging
winds across central and western Pima county primarily. The storms
over Pinal county are rather close to the Bowl Creek fire and stand a
chance of impacting that fire with winds and/or rain next hour or
two.
Overall the center of the strong high pressure system is gradually
easing to the southeast across NM which would typically be good.
However the high will strengthen and expand its influence resulting
in an increase in temperatures again over the next two days along
with it suppressing convection some for a couple of low grade days.
There is some potential for this to continue into Thursday.
Beyond that the high begins to weaken and drift further east
weakening is influence over the area, allowing temperatures to
settle back and easing up on suppressing convection. By and over the
weekend it continues to look like the area will be under the
influence of an easterly wave which should ramp us up into a mid to
high grade monsoon pattern rather than the low to mid grade one we
have been in. That would mean temperatures closer to normal, more
numerous showers and storms with greater rainfall potential from
those showers and storms. The forecast continues to be nudged in that
direction for the Friday onward period.
&&
.AVIATION...valid through 26/00Z.
SCT SHRA/TSRA expected through 24/06Z, with potential impacts for
mainly KOLS and KTUS. There is the potential for TSRA wind gusts to
45+ kts, brief VSBY reductions to 3SM or less due to heavy rainfall
and mountaintop obscurations into this evening. Outside of
thunderstorm outflows, SFC wind generally less than 12 kts and
variable in direction thru the forecast cycle, with directions in the
afternoon and early evening favoring south thru east at the KOLS,
KSAD, KALK and KDUG terminals and west to northwest at the KTUS
terminal. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Scattered mainly afternoon and evening showers and
thunderstorms are expected across much of southeast Arizona through
Thursday then an increase in coverage and rainfall potential is
expected this weekend. Storms will be capable of producing strong,
gusty and erratic outflow winds of 45 mph or more. Although sustained
20-foot winds will generally be less than 15 mph this week,
afternoon gusts to around 25 mph may occur. Hot temperatures with
near record to record readings will continue through the middle of
the week, with temperatures lowering a few degrees by this weekend.
Valley min RH readings will generally range between 10-20% through
Wednesday, 15-25% Thursday through Saturday and 20-30% thereafter.
&&
.CLIMATE...Today will be the 39th straight day with a triple digit
high temperature in Tucson, tying the record first set in 1987 and
later tied in 2005 & 2013. A new record will be established tomorrow
at 40 straight days with current forecast taking the streak to 45
days thru July 30th.
Daily near record or record high temperature continue
Date Jul 24 Jul 25 Jul 26
Fcst Rcd/Yr Fcst Rcd/Yr Fcst Rcd/Yr
Tucson Intl Airport 108 112/2018 110 110/2018 110 112/1995
Ajo 108 114/2018 112 114/1943 110 116/2018
Organ Pipe Cactus 109 112/2000 112 112/1995 108 118/1995
Picacho Peak 108 113/2000 112 112/2018 113 115/1995
Safford Ag Station 107 107/2018 109 108/1988 110 107/1995
Sierra Vista FD 97 101/2018 100 100/2014 101 101/2018
Tombstone 99 105/2018 102 105/2018 102 104/1995
Willcox 100 107/2018 103 104/1963 104 109/2018
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Wednesday for AZZ501-502-
504>506-509.
&&
Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Jul 24, 2:20 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Mon Jul 24 2023
AZZ502>504-515-242200-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
220 PM MST Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Pima County
through 300 PM MST...
At 220 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles south of Three Points, or 19 miles west of Green Valley, moving
northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kitt Peak.
This includes the following highways...
Route 86 between mile markers 138 and 144.
Route 286 between mile markers 23 and 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3190 11125 3176 11138 3188 11167 3210 11147
TIME...MOT...LOC 2120Z 129DEG 12KT 3187 11136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 24, 2:23 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
223 PM MST Mon Jul 24 2023
AZZ502-242215-
Tohono O'odham Nation including Sells-
223 PM MST Mon Jul 24 2023
...A strong thunderstorm will impact portions of central Pima County
through 315 PM MST...
At 223 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles east of Pisinemo, or 14 miles northwest of Sells, moving
northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pisinemo, Gu Oidak, Cowlic, No:ligk, Cababi, San Luis - Sells
District, Santa Cruz, Mountain Village, Rincon, Kots Kug and Kupk.
This includes Route 86 between mile markers 81 and 90, and between
mile markers 93 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3208 11190 3172 11193 3182 11248 3222 11228
TIME...MOT...LOC 2123Z 129DEG 11KT 3202 11210
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Jul 24, 3:18 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
318 PM MST Mon Jul 24 2023
AZZ501-502-242300-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
318 PM MST Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 400 PM MST...
At 318 PM MST, Doppler radar was tracking a strong thunderstorm near
Ajo, moving northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ajo, Pisinemo, Gu Vo, Hickiwan, Organ Pipe Cactus National Monument,
San Simon, Why, Charco 27, Ventana, Gunsight, Vaya Chin, Kuakatch and
San Simon West.
This includes the following highways...
Route 85 between mile markers 33 and 69.
Route 86 between mile markers 53 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3251 11221 3266 11220 3193 11215 3209 11308
3250 11318
TIME...MOT...LOC 2218Z 129DEG 11KT 3228 11286
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AWHThunderstorm Wind, Pima
- When
- July 24, 3:40 PM MST to 3:42 PM MST
- Where
- Pima County, Ajo to 0.38 mi ESE of Gibson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.370, -112.870
Thunderstorm winds in Ajo downed four power poles and blew the roofs of a couple of houses while a number of other residences experienced minor roof damage along with damage to siding, garage doors, sheds and trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Flood and Hail in Pennsylvania, July 24 to 25, 2023$63,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Pennsylvania, July 24, 2023$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122616.